Maine, 2024

Damaging Winds in Maine, June 19, 2024

June 19, 2024 · NWS CAR · 6 events in 1 county or zone

contributed to afternoon instability. Thunderstorms developed across the higher terrain of the west-central highlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Record high temperatures...along with abundant moisture...contributed to afternoon instability. Thunderstorms developed across the higher terrain of the west-central highlands. An isolated storm reached severe levels across southern Piscataquis county producing damaging winds. A lightning strike in Lagrange...Penobscot county...started a structural fire. The fire significantly damaged a house and barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 19, 2:22 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 19, 2:22 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
322 PM EDT Wed Jun 19 2024

.SYNOPSIS...
High pressure will remain to our south tonight. A cold front
will cross the area Thursday followed by high pressure on
Friday. Low pressure will approach on Saturday and track north
of our area Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Anomalously strong upper level high pressure slowly retreats
southward tonight into Thursday while a cold front sags
southward from Quebec.

The strong warming with the high has been responsible for
numerous daily high temperatures records being tied today,
including a 96F reading at Caribou which also ties the all-time
high temperature record. Millinocket did break the daily record
with 96F so far. The heat index at Caribou did set an
unofficial all- time record at 106F, besting the old mark of
100.7F. However, these figures are not part of the official
climate record and not available for other climate sites in the
CWA.

A weak upper level disturbance and unusually high SBCAPE values
will result in isolated thunderstorms this evening moving into
northern Somerset County, Piscataquis and Penobscot counties and
into eastern Aroostook. While these pulse storms will be short-
lived given the lack of shear, they could produce heavy
downpours and gusty winds. Storm movement will be very slow and
allow storms to dump quite a bit of rainfall. Have mentioned
heavy thunderstorms in the forecast. SPC has placed the area in
a marginal risk in the convective outlook.

The thunderstorms will diminish this evening with the loss of
heating. High clouds and warm advection ahead of the cold front
will make tonight will be among the warmest nights in memory.
Lows will be in the mid 70s for much of the area. Temperatures
may still be near 80F as late as midnight for many locations.
Based on this expectation, an all-time max minimum temperature
record of 71F at Caribou will be tied tonight. That will also be
a daily and monthly record. The coast will be cooler with the
sea breeze developing this afternoon into the evening.

For Thursday, another hot day will be on tap with more heat
advisories expected for the southern half of the forecast area.
We will maintain the existing advisories and warnings through
expiration and issue any headlines for tomorrow later this
evening. Thursday is forecast to be even hotter than today for
Downeast due to offshore winds.

The convective outlook for the cold front shares many of
environmental characteristics we see today. Once again, PWs will
be nearing 2 inches and SBCAPE may reach the 2000 to 3000 J/kg
range. Storms may reach towards the trop at 40 to 45k ft and
Corfidi vectors remain generally 10 kt or less. Upper level
support and shear looks weak.  Thus, heavy localized rainfall
will be a threat again. Storms reaching the trop will also bring
the risk of gusty winds. Since the front will be moving through
northern zones in the morning, the bigger threat for
thunderstorms will be in the southern half of the area where the
front will be the trigger.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Showers and thunderstorms will linger Downeast on Thursday
night as the front slowly makes its way offshore. Most
importantly, the hottest portion of the air mass will be pushed
southward and temperatures will return to more seasonable levels
for the northern portion of the forecast area. Lows Thursday
night will rand in the mid-60s to upper 50s, and highs will be
closer to 80 for both Friday and Saturday. With dewpoints
falling back into the 40s to 50s, there will be a noticeable
difference in how the temperature feels for the end of the week
and the beginning of the weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
For the second half of the weekend, a strengthening low
pressure system will move from the midwest into southern
Ontario, bringing a series of fronts across Maine. Sunday day,
the warm front will approach from the south and stratiform
precipitation will spread across the area. Maine will remain
under the warm sector through Monday afternoon, when the cold
front will finally cross as the upper level trough shifts
eastward, taking the main low with it. PWATs during this time
will be above 1.5 inches, and with some upper level instability
and the slow movement of the main front, there is the potential
for some heavier periods of rainfall. Current forecast is too
far out for specifics on amounts, but this bears watching as the
system approaches.

A shortwave ridge will follow on Tuesday, bringing mostly quiet
weather, then the potential of another cold front approaching on
Wednesday. The air mass ahead of the cold front on Wednesday
will bring warmer temperatures to the region, but these should
be more on the order of low to mid 80s vs the 90+ degree
temperatures seen this week. There is an increasing potential
for showers and thunderstorms on Wednesday, but with uncertainty
on timing of the front, nothing more than chance PoPs in the
forecast at the moment.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Prevailing weather will be VFR with light winds.
Isolated thunderstorms are possible this evening with tops to
FL400 or greater. A tempo was placed in the BGR TAF to reflect
the risk.

SHORT TERM: Thu Night through Sat...Other than a few storms Thu evening
Downeast, looking VFR Thu night through Sat. Variable winds
around 5 kts.

Sat Night through Mon...MVFR/IFR developing from the south late Sat/early Sun in rain
and low clouds, continuing through Monday. Thunderstorms also possible. S wind increasing
to 10 kts.

&&

.MARINE...
NEAR TERM: Quiet conditions continue with light SW generally 10
kt or less. South swell at around 2 to 3 feet is anticipated
into Thursday. Patchy fog is expected to reappear tonight with
the warm, humid air moving over the cold waters.

SHORT TERM: Winds and seas will remain below small craft
criteria Thursday through Saturday night. The next reasonable
potential for winds greater than 25kts occurs for a brief period
Sunday afternoon and Sunday night. During this period, seas
will also build to 6 feet, so a possibility exists for the
necessity of a small craft advisory due to seas.

&&

.CLIMATE...
As of this writing, daily records have been tied at Bangor,
Houlton and Caribou. The daily record has been broken at
Millinocket. The daily record is also the all-time record for
Caribou.

Temperatures will soar under an anomalously upper level high
pressure system, challenging record high temperatures
and record max minimum temperatures thru Thu.

June 19th High Temperature Records:
(Forecast)

Caribou (96)			96 in 2020
Bangor (95)				95 in 1995
Millinocket (96)		95 in 2020
Houlton (95)			95 in 2020

June 20th Max Minimum Temperature Records:
(Forecast)

Caribou (67)			68 in 1970
Bangor (72)				72 in 1931
Millinocket (71)		69 in 1923
Houlton (65)			67 in 1976

June 20th High Temperature Records:
(Forecast)

Caribou (89)            93 in 2020
Bangor (95)             95 in 2020
Millinocket (93)        96 in 2020
Houlton (91)            94 in 2020

All-time Record Highs:
(Forecast, Day)

Caribou (96 June 19)	96  June 2020
Bangor (95 June 19/20)	104 August 1935
Millinocket(96 June 19) 101 June 1907
Houlton (95 June 19)	99  August 1975

All-time Record Max Minimum Temperature Records:
(Forecast, Day)

Caribou (69 June 19)	71 in July 2018
Bangor (72 June 20) 	77 in August 1949
Millinocket(71 June 20) 80 in July 1912
Houlton (65 June 19) 	72 in August 2009

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ001>006-010-
     016-017-032.
     Excessive Heat Warning until 8 PM EDT this evening for MEZ011-
     015-031.
     Air Quality Alert until 11 PM EDT this evening for MEZ029.
MARINE...None.

&&

Near Term...MCW
Short Term...LF
Long Term...LF
Aviation...MCW/LF
Marine...MCW/LF
Climate...MStrauser/Foisy/MCW
Hazardous weather outlook, Jun 19, 2:51 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
351 AM EDT Wed Jun 19 2024

MEZ001>006-010-200800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
351 AM EDT Wed Jun 19 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-032-200800-
Interior Hancock-Central Washington-Northern Washington-
351 AM EDT Wed Jun 19 2024

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Far Eastern Maine and
Interior DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices around 100 are likely again on Thursday. Strong
thunderstorms containing heavy rain, gusty winds, and cloud to
ground lightning are also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015-031-200800-
Central Penobscot-Southern Penobscot-Southern Piscataquis-
351 AM EDT Wed Jun 19 2024

...HEAT ADVISORY NOW IN EFFECT UNTIL 10 AM EDT WEDNESDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-200800-
Coastal Hancock-Coastal Washington-
351 AM EDT Wed Jun 19 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices around 100 are possible Thursday, along with potential
for strong thunderstorms containing heavy rain, gusty winds, and
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-200800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
351 AM EDT Wed Jun 19 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Humid air over the colder waters could result in areas of dense fog
today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Humid air over the colder waters could result in areas of dense fog
through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 19, 2:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Caribou ME
353 PM EDT Wed Jun 19 2024

MEZ005-010-011-031-192045-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
353 PM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PISCATAQUIS AND
CENTRAL PENOBSCOT COUNTIES THROUGH 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of White Cap Mountain, or 11 miles east of
Greenville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millinocket, Howland, Brownville Junction, Milo, White Cap Mountain,
Ebeemee, Elliottsville, Lake View Plantation, Frenchtown, Brownville,
Sebec, Medford, Willimantic, Beaver Cove, Bowerbank, Maxfield, Lake
View, Seboeis, Onawa, and Barnard.

This includes the following highways...
 Interstate 95 between mile markers 218 and 219.
 State Highway 11 between Brownville and Millinocket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4532 6945 4559 6944 4570 6868 4525 6867
TIME...MOT...LOC 1953Z 270DEG 24KT 4546 6931

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LAFLASH
Special weather statement, Jun 19, 3:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
405 PM EDT Wed Jun 19 2024

MEZ005-010-011-015-031-192045-
Southern Penobscot ME-Southern Piscataquis ME-Central Penobscot ME-
Northern Penobscot ME-Central Piscataquis ME-
405 PM EDT Wed Jun 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PISCATAQUIS AND
SOUTHWESTERN PENOBSCOT COUNTIES THROUGH 445 PM EDT...

At 404 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Cap Mountain to 9 miles south of
Kingsbury Plantation. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dover-Foxcroft, Dexter, Newport, Guilford, Brownville Junction,
Corinth, Milo, Monson, Blanchard, Orneville, White Cap Mountain,
Ebeemee, Kingsbury Plantation, East Corinth, Elliottsville, Lake View
Plantation, Corinna, Charleston, Plymouth, and Sangerville.

This includes the following highways...
 Interstate 95 between mile markers 157 and 163, and between mile
markers 234 and 239.
 State Highway 11 between Newport and West Seboeis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4566 6922 4554 6852 4476 6920 4480 6929
      4484 6929 4507 6936 4505 6950 4504 6950
      4503 6952 4502 6952 4501 6962 4509 6964
      4511 6966 4514 6966
TIME...MOT...LOC 2004Z 290DEG 16KT 4556 6912 4502 6960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LAFLASH

The radar

The Caribou radar (KCBW), 144 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
June 19, 3:20 PM EST
Where
Piscataquis County, 1.47 mi NNE of Dover Foxcroft
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.200, -69.220

Trees were toppled on to power lines in Dover-Foxcroft by wind gusts estimated at up to 60 mph. Some roads were blocked due to fallen trees. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 19, 3:20 PM EST
Where
Piscataquis County, Brownville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.300, -69.030

Trees were toppled on to power lines in Brownville by wind gusts estimated at up to 60 mph. Some roads were blocked due to fallen trees. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 19, 3:21 PM EST
Where
Piscataquis County, 0.49 mi E of Sebec
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.270, -69.110

Trees were toppled on to power lines in Sebec by wind gusts estimated at up to 60 mph. Some roads were blocked due to fallen trees. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 19, 3:35 PM EST
Where
Piscataquis County, Milo
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.250, -68.980

Trees were toppled on to power lines in Milo by wind gusts estimated at up to 60 mph. Some roads were blocked due to fallen trees. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 19, 3:35 PM EST
Where
Piscataquis County, 0.69 mi S of South Sebec
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.190, -69.080

Trees were toppled on to power lines in Atkinson by wind gusts estimated at up to 60 mph. Some roads were blocked due to fallen trees. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 19, 3:40 PM EST
Where
Piscataquis County, 2.13 mi SSE of Derby
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.200, -68.970

Trees were toppled on to power lines in Orneville by wind gusts estimated at up to 60 mph. Some roads were blocked due to fallen trees. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189894, 1189898, 1189892, 1189896, 1189899, 1189900.